MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. DORADO PTA BALLOON DILATATION CATHETER

BARD PERIPHERAL VASCULAR, INC. DORADO PTA BALLOON DILATATION CATHETER
Catalog Number DR8054
Medical Device Problem Codes Break (1069); Kinked (1339)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/07/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
As a result of a retrospective review of events that occurred in (b)(6) and in accordance with 21 c.F.R.Part 803, this event was assessed and determined to be mdr reportable.No medical records or no medical images have been made available to the manufacturer; however a photo was provided.As the lot number for the device was provided, a review of the device history records is currently being performed.The device has been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported during an angioplasty procedure, the shaft of the pta catheter allegedly kinked.There was no reported patient injury.
 
Additional Manufacturer Narrative
Manufacturing review: the lot number has been provided and the lot device history records have been reviewed.The lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.This is the only complaint reported for this lot number and issue to date.Visual/microscopic inspection: the balloon size for this product is printed on the balloon hub of the catheter and identified the returned sample as a 5mm x 4cm balloon.The device was examined under microscopic magnification and two kinks were noted 29.5cm and 78.5cm from the distal tip of the device.No other anomalies were observed to the device.Functional/performance evaluation: the patency of the guidewire lumen was tested using an in-house guidewire.The guidewire was not able to insert past the kink at 29.5cm from the distal tip.Additionally, the guidewire was unable to pass the kink at 78.5cm from the proximal end of the device.The catheter was connected to an inflation device, and an inflation attempt was conducted.A partial circumferential break was noted at the glue joint.Medical records review: as medical records were not provided, a review could not be performed.Image/photo review: one electronic photo was reviewed.The device is used, and appears to have been previously inflated.Upon closer examination of the device, two kinks can be seen in the outer catheter.One is near the bifurcate, and the other is slightly proximal to where the balloon refold tool is located.No other anomalies were noted.Based on the photo review, the reported kink can be confirmed.Conclusion: the device and one electronic photo were returned.Based upon closer examination of both the returned device and photo, two kinks can be seen in the outer catheter, confirming the investigation for the reported kink.Additionally, while attempting to inflate the balloon, a partial circumferential break was noted at the glue joint, confirming the investigation for a break.The definitive root cause for the reported kinks or identified break could not be determined based upon the available information.It is unknown if procedural issues contributed to the reported event.Labeling review: the current instructions for use (ifu) states: warnings: when the catheter is exposed to the vascular system, it should be manipulated while under high-quality fluoroscopic observation.Do not advance or retract the catheter unless the balloon is fully deflated.If resistance is met during manipulation, determine the cause of the resistance before proceeding.Applying excessive force to the catheter can result in tip breakage or balloon separation.Do not exceed the rbp recommended for this device.Balloon rupture may occur if the rbp rating is exceeded.To prevent over pressurization, use of a pressure monitoring device is recommended.Precautions: if resistance is felt during post procedure withdrawal of the catheter through the introducer sheath, determine if contrast is trapped in the balloon with fluoroscopy.If contrast is present, push the balloon out of the sheath and then completely evacuate the contrast before proceeding to withdraw the balloon.If resistance is still felt during post procedure withdrawal of the catheter, it is recommended to remove the balloon catheter and guidewire/introducer sheath as a single unit.Use of the dorado pta dilatation catheter: while maintaining negative pressure and the position of the guidewire, grasp the balloon catheter just outside the sheath and withdraw the deflated dilatation catheter over the wire through the introducer sheath.Use of a gentle clockwise motion may be used to help facilitate catheter removal through the introducer sheath.
 
Event or Problem Description

Brand Name
DORADO PTA BALLOON DILATATION CATHETER
Common Device Name
PTA BALLOON DILATATION CATHETER
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6637585
Report Number2020394-2017-00610
Device Sequence Number91457
Product Code DQY
UDI-Device Identifier00801741058493
UDI-Public(01)00801741058493(17)190630(10)93SA0164
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K072283
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/27/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2019
Device Catalogue NumberDR8054
Device Lot Number93SA0164
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/03/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 05/17/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date06/13/2017
Supplement Report FDA Received Date06/27/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age72 YR
Patient Weight55